A 65 year old female with stage IV poorly differentiated left breast adenocarcinoma presented with a one day history of malaise, nausea, and jaundice. The patient was already undergoing treatment with Anastrozole, however, six days prior to presentation, Fulvestrant was administered for the first time due to findings of spinal metastases. Laboratory testing before initiation of Fulvestrant, including complete metabolic profile and imaging with CT scan of the abdomen, was unremarkable with normal liver function tests (LFTs) except for slight elevation in alkaline phosphatase of 170 U/L. However, on admission patient exhibited significantly elevated hepatic transaminases with AST/ALT ratio of 734/950, total bilirubin of 6.3 mg/dl, and an alkaline phosphatase of 1,093 U/L. The patient did not have any prior history of liver disease, no previous or current alcohol use, and no herbal or other hepatotoxic medication use. Anastrozole was held and a repeat abdominal CT scan and MRCP revealed mild gallbladder wall thickening without evidence of obstruction in addition to negative autoimmune hepatitis workup. The jaundice eventually improved with a downward trend of LFTs, whose elevation persisted for two weeks after discharge. Outpatient workup with a liver biopsy was negative for micrometastases and anastrozole was restarted without recurrent elevation in hepatic enzymes or jaundice.
Fulvestrant is an estradiol derivative which acts by directly antagonizing estrogen receptors and generally has carried a relatively good safety profile with scarce data regarding clinically apparent acute liver injury. It is frequently used in the treatment of hormone-receptor positive metastatic breast cancer in patients with disease progression despite antiestrogen therapy. Serum hepatic enzyme elevations are reported to occur in up to 15% of patients, however they are usually mild, transient, asymptomatic and rarely require dose adjustment. Furthermore, ALT elevations above 5 times the upper limit of normal in those treated with Fulvestrant occur in only 1-2% of patients and a literature search reveals no reports of clinical hepatic injury with jaundice. This case demonstrates a rare acute presentation of clinically evident hepatotoxicity after treatment with fulvestrant.
Although a rare phenomenon with uncertain mechanism of hepatocellular injury, Fulvestrant induced hepatotoxicity should be considered in the differential diagnosis of symptomatic patients who present with jaundice and elevated transaminases. This is particularly important in cancer patients with multiple other co-morbidities and medication usages that may cause hepatotoxicity and leave Fulvestrant unexplored as a potential cause.
To cite this abstract:Dziamski KM, Kalakonda A, Gnanabakthan N, Kohlitz P. A Rare Case of Fulvestrant Induced Hepatotoxicity. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 500. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/a-rare-case-of-fulvestrant-induced-hepatotoxicity/. Accessed September 15, 2019.